The American Heart Association believes that children and teens with attention deficit disorder (ADHD) should get a careful heart evaluation, including an electrocardiogram (ECG), before they begin taking any of the stimulant drugs commonly prescribed to treated ADHD (such as Ritalin).

Children and teens with known or suspected heart conditions should be routinely monitored by their physician for side effects related to taking the medication, which can mean simple blood pressure and heart rate checks. Between one-third to two-fifths of children who have a heart condition also are diagnosed with ADHD, making this a very real concern for these children.

We are not so sure of the recommendation of an ECG as a standard evaluative tool before the prescription of such medications. ECGs are used to detect heart problems, but are not routinely given to children (whose incidence rate of heart problems is far less than that for adults). But the American Heart Association believes otherwise, and who are we to disagree?

Widespread use of ECGs to detect heart abnormalities, including screenings for competitive athletes, is not routinely recommended by the American Heart Association. However, the writing group found using ECG screening in this specific population of children prescribed ADHD medication is medically indicated and reasonably priced.

Personally, I’d prefer to be guided by individual doctors’ recommendations, namely, that if a doctor suspects a heart or cardiovascular concern in a child, they order an ECG to check it out. In any case, this is important information to be aware of, especially if your child or teen is taking a stimulant medication now for ADHD.

Read the full article: ADHD Meds Could Have Cardiac Risks

 


Comments


View Comments / Leave a Comment

This post currently has 0 comments.
You can read the comments or leave your own thoughts.


    Last reviewed: By John M. Grohol, Psy.D. on 22 Apr 2008
    Published on PsychCentral.com. All rights reserved.

APA Reference
Grohol, J. (2008). Heart Risks with ADHD Stimulant Medications. Psych Central. Retrieved on November 1, 2014, from http://psychcentral.com/blog/archives/2008/04/22/heart-risks-with-adhd-stimulant-medications/

 

Recent Comments
  • Really?: You recognize that you verbally & emotionally abuse the people closest to you? But you still don’t...
  • Coco: How sad that I find only one sensitive headline on my google search. I had to sift through all of the vultures...
  • Ugh life texas: Wow. Ladies and a Man, this gives me absolutely no hope. I look to GOD and hope each day that as he...
  • CatGoddess: I gained 57 pounds on medications…I can relate to your post.
  • CatGoddess: I brought up this topic a few years back in WW, the famous weight loss group. My only solution has been...
Subscribe to Our Weekly Newsletter


Find a Therapist
Enter ZIP or postal code